What Is Stevens-Johnson Syndrome? Girl’s Mouth and Eyes Glue Shut after Taking Pain Medication


The mother of a 10-year-old girl who suffered blisters across most of her body after she took pain medication has spoken out about the terrifying ordeal. 

Alexa Juckiewicz-Caspell from Essex, U.K., took a prescription medication to ease her symptoms of the chronic pain disorder Trigeminal Neuralgia, Caters news agency reported. The drug triggered a rare allergic reaction called Stevens-Johnson syndrome. Rashes covered 65 percent of her body, causing her eyes and mouth to glue shut. After doctors put her in a medically induced coma for six weeks, she woke up in April 2017 with no memory and has had to re-learn how to breathe and talk.

Her mother Kazmira, 36, said she was “terrified” when doctors put her in a coma and warned her it was unlikely her daughter would survive the night.

child-kid-sick-hospital-stock A 10-year-old girl suffered life-changing injuries after she took medication to treat her chronic pain. Getty Images

Stevens-Johnson syndrome is a rare and serious reaction to medication or an infection that requires hospital treatment in the majority of cases, according to Mayo Clinic. First, an individual will experience flu-like symptoms like a fever, a sore throat, tiredness, a cough as well as a burning sensation in the eyes. Then a red or purple rash spreads across the skin and mucous membranes of the mouth, nose, eyes and genitals. Blisters form, and within days the skin dies and sheds. Recovering from the condition can take months.

Drugs known to trigger Stevens-Johnson syndrome include anti-gout medications like allopurinol, some types of anticonvulsants and antipsychotics; as well as acetaminophen, ibuprofen and naproxen sodium, and certain antibiotics like penicillin.

ALSO READ   Want to get pregnant faster? Try seafood

Read more: What is hookworm? Parasite infects teen boy as friends bury him in sand at Florida beach

HIV, the herpes virus, and Hepatitis C can also kickstart Stevens-Johnson syndrome.

Some people carry the HLA-B*1502 gene, which can raise their risk of developing Stevens-Johnson syndrome after taking certain medications, particularly individuals of Chinese, Southeast Asian or Indian descent.

Despite her remarkable recovery, Alexa still experiences setbacks, said her mother. She sometimes chokes on her food and blisters erupt in her mouth while she’s eating. 

Last month, a woman from Charleston, South Carolina, revealed she was left unable to cry after experiencing Stevens-Johnson syndrome.

Haley Vega, 23, collapsed at her parent’s home hours after starting a course of antidepressants for the first time.

She told PA Real Life she experiences “nightmares that I’m being burned alive, which is very tough.”





READ SOURCE

Leave a Reply